Advertisement

Volume Conjecture for Knots

  • Hitoshi Murakami
  • Yoshiyuki Yokota

Part of the SpringerBriefs in Mathematical Physics book series (BRIEFSMAPHY, volume 30)

Table of contents

  1. Front Matter
    Pages i-ix
  2. Hitoshi Murakami, Yoshiyuki Yokota
    Pages 1-10
  3. Hitoshi Murakami, Yoshiyuki Yokota
    Pages 11-26
  4. Hitoshi Murakami, Yoshiyuki Yokota
    Pages 27-34
  5. Hitoshi Murakami, Yoshiyuki Yokota
    Pages 35-63
  6. Hitoshi Murakami, Yoshiyuki Yokota
    Pages 93-111
  7. Back Matter
    Pages 113-120

About this book

Introduction

The volume conjecture states that a certain limit of the colored Jones polynomial of a knot in the three-dimensional sphere would give the volume of the knot complement. Here the colored Jones polynomial is a generalization of the celebrated Jones polynomial and is defined by using a so-called R-matrix that is associated with the N-dimensional representation of the Lie algebra sl(2;C). The volume conjecture was first stated by R. Kashaev in terms of his own invariant defined by using the quantum dilogarithm. Later H. Murakami and J. Murakami proved that Kashaev’s invariant is nothing but the N-dimensional colored Jones polynomial evaluated at the Nth root of unity. Then the volume conjecture turns out to be a conjecture that relates an algebraic object, the colored Jones polynomial, with a geometric object, the volume.

In this book we start with the definition of the colored Jones polynomial by using braid presentations of knots. Then we state the volume conjecture and give a very elementary proof of the conjecture for the figure-eight knot following T. Ekholm. We then give a rough idea of the “proof”, that is, we show why we think the conjecture is true at least in the case of hyperbolic knots by showing how the summation formula for the colored Jones polynomial “looks like” the hyperbolicity equations of the knot complement.

We also describe a generalization of the volume conjecture that corresponds to a deformation of the complete hyperbolic structure of a knot complement. This generalization would relate the colored Jones polynomial of a knot to the volume and the Chern–Simons invariant of a certain representation of the fundamental group of the knot complement to the Lie group SL(2;C).

We finish by mentioning further generalizations of the volume conjecture.

Keywords

Volume conjecture Colored Jones polynomial Knot Chern-Simons invariant Hyperbolic geometry

Authors and affiliations

  • Hitoshi Murakami
    • 1
  • Yoshiyuki Yokota
    • 2
  1. 1.Graduate School of Information SciencesTohoku UniversitySendaiJapan
  2. 2.Department of Mathematics and Information ScienceTokyo Metropolitan UniversityTokyoJapan

Bibliographic information

  • DOI https://doi.org/10.1007/978-981-13-1150-5
  • Copyright Information The Author(s), under exclusive licence to Springer Nature Singapore Pte Ltd. 2018
  • Publisher Name Springer, Singapore
  • eBook Packages Mathematics and Statistics
  • Print ISBN 978-981-13-1149-9
  • Online ISBN 978-981-13-1150-5
  • Series Print ISSN 2197-1757
  • Series Online ISSN 2197-1765
  • Buy this book on publisher's site